Did you know that taking excessive cranberry or grapefruit juice may interfere with the effectiveness of statin medications?
Recently, a woman in New Delhi, who consumed cranberry juice after taking her medicine for high cholesterol, ended up in the hospital due to side effects.
Statins are a group of safe medications that are commonly prescribed to help lower cholesterol levels in the body.
Speaking to South First, noted cardiologist Dr Deepak Krishnamurthy from Sakra World Hospital in Bengaluru said, “If they are on statins, it’s better to avoid drinking cranberry juice and grapefruit juice.”
Who takes statin medications?
A class of cholesterol-reducing medications is known as statins. These medications reduce cholesterol by lowering cholesterol production in the liver.
These medications are commonly prescribed for patients who have high cholesterol, and help in reducing the risk of cardiovascular disease and stroke.
“It is a very safe drug and I have been prescribing it for many years,” explained Bengaluru’s Apollo Hospitals interventional cardiologist Dr Abhijit Vilas Kulkarni.
Also read: Can chewing ginger save you from dying during a heart attack?
Side effects due to juices
Several people tend to use cranberry juice as the best drink to help prevent urinary tract infections due to its antioxidant properties.
However, some studies show that drinking cranberry juice may interfere with the metabolism of statin medications in the liver. Cranberry juice might decrease how quickly the body breaks down statin.
A study published in the BMJ says, excessive grapefruit or cranberry juice may increase the risk of statin-induced myopathy.
Krishnamurthy explained, “Muscle pain, muscle damage, and elevated liver enzymes are a few side effects.”
Several studies have shown that grapefruit is found to interact with statin medications as well.
Grapefruit juice contains compounds called flavonoids, which can interfere with the body’s ability to break down statins.
This can also lead to increased levels of medication in the bloodstream, which can increase the risk of side effects.
Also read: Cardiologists warn of increase in heart attacks during winter
Statin medications are safe
However, doctors also say that it is important to note that not all statin medications are affected by cranberry and grapefruit juices.
Dr Manjunath CN, the director at Jayadeva Hospital in Bengaluru, said, “Some common symptoms in people taking statins and these juices can be mild myalgia and muscle pain. This is not something serious and may not happen in all.”
Kulkarni looked at it from another side: “Statins are very safe medications, until and unless there is any pre-existing liver injury. Grapefruit juice and cranberry juice are said to induce liver enzymes. But not everyone will have side effects of these.”